Loading ...
Sorry, an error occurred while loading the content.
 

Re: [John Muir Trail] diamox side effects

Expand Messages
  • Allen Freeman
    My only experience with Diamox was during a climb of Kilimanjaro. The only side effect I had was the diuretic effect. Drink like crazy trying to stay hydrated,
    Message 1 of 32 , Jul 29, 2013
      My only experience with Diamox was during a climb of Kilimanjaro. The
      only side effect I had was the diuretic effect. Drink like crazy
      trying to stay hydrated, then have to get up every couple of hours
      during the night to pee!

      I made it to the summit at 19,600', but once we got above about 18,000
      or so I had some pretty amazing hallucinations. Don't think I want to
      go quite that high ever again.
      --
      ~~~~~
      Allen F. Freeman
      allen@...
      www.allenf.com
      www.allenf.com/blog

      “May your trails be crooked, winding, lonesome, dangerous, leading to
      the most amazing view. May your mountains rise into and above the
      clouds.”
      -Edward Abbey


      On Mon, Jul 29, 2013 at 9:59 AM, klsever72 <ramonsterwear@...> wrote:
      > Hi all!
      > I've been a reader of this group for going on 8 months or so, but have yet to post, so... hello!
      > Myself and a group of friends are heading out from Roads End Wednesday morning and if all goes as planned hiking out of Whitney Portal the next Tuesday.
      > I have a history of getting wicked headaches at altitude- even hiking in Desolation and around Tahoe has nailed me- so for this trip my VERY experienced backpacker mother recommended I do what she does and pop some Diamox a couple days before and a couple days into this trip.
      > I took my first dose last night and i feel like i took a large dose of Benadryl- groggy and fatigued. Plus it makes me pee all the time when i'm trying to stay hydrated pre-trip. Last night i had a hard time sleeping because of the 'tingling in the extremities' side effect i was warned of.
      > So my question is this- has anyone had any experience with these side effects? Has anyone discontinued use because of them and faced the altitude w/o? Has anyone tried cutting down on the dosage with any success?
      > Curious and now more than a tad nervous about altitude (we'll be camping at roads end one night but then we'll be heading up to middle or upper paradise and then on to Rae from there for night 2, which ascends us rather rapidly....
      > Thanks!
      > Kathie
      >
      >
      >
      > ------------------------------------
      >
      > Please strip out "replied-to" text if not necessary to your reply. Failure to strip makes it hard for our Daily Digest members to find the new postings among the repeats. For the crib sheet to take on JMT: http://tinyurl.com/6j6axeq - Prints on 1 sheet all the essential phone numbers/addresses you'll want for all services needed on or off the trail. We encourage all to join the JohnMuirTrail_Sidebar Yahoo Group, just send a blank email to:
      > JohnMuirTrail_Sidebar-subscribe@yahoogroups.comYahoo! Groups Links
      >
      >
      >
    • Robert
      For me, it is obvious its the Diamox as I never got that sensation from altitude before. Tingling in the extremities may be a side effect for some, but I am
      Message 32 of 32 , Aug 4, 2013
        For me, it is obvious its the Diamox as I never got that sensation from altitude before. Tingling in the extremities may be a side effect for some, but I am unaware of it being one of the major, trip-ending complaints of AMS. My symptoms of altitude were the usual headache and lack of appetite, occasionally severe nausea. My worst case ever was while on a 400 mg dose of ibuprofen, (pre-Diamox days for me), and I felt great until just above Trail Camp going up Whitney when I got a nausea, headache, and severe nosebleed. I quickly turned around, and felt better once I got down to Outpost Camp. This incident was what prompted me to start my research on Diamox, and speak with my doctor about it. Again, I am not a big prescription drug proponent, but some of the other 'home' remedies just seem like the 'placebo effect' to me.

        --- In johnmuirtrail@yahoogroups.com, steve herr <groundhogsteve@...> wrote:
        >
        > But isn't tingling in the extremities one of the symptoms of AMS to begin with?  How is one supposed to know if it's AMS or Diamox?
        >
      Your message has been successfully submitted and would be delivered to recipients shortly.